Virginia, 2023Flash Flooding and Heavy Rain in Virginia, July 13 to 14, 2023
July 13 to 14, 2023 · NWS RNK · 6 events in 2 counties and zones
Upper level low pressure was centered over Hudson Bay to start the day on the 13th, with generally zonal west to east flow from the central Plains through the Mid-Atlantic. A slow-moving cold front was draped across the Ohio River Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper level low pressure was centered over Hudson Bay to start the day on the 13th, with generally zonal west to east flow from the central Plains through the Mid-Atlantic. A slow-moving cold front was draped across the Ohio River Valley. Early in the day, an upper level disturbance embedded in the upper level windflow was observed crossing southern Ohio and West Virginia, reaching central Virginia during the afternoon. Thunderstorm activity increased in an environment of surface-based CAPEs climbing to around 3,000 J/Kg, while precipitable water values climbed into the 1.7 to 1.9 inch range by early evening. A series of thunderstorms passed across the City of Lynchburg and northern Campbell County during the evening, producing 3 to locally 6 inch per hour rainfall rates. The first storm passed across Lynchburg shortly after 4 pm, with additional rounds arriving at 6 pm, 7 pm and 9 pm. Each round brought 1 to 3 inches of rain to the city, depending on location. CREST Unit Streamflows rising over 1,000 cfs per mi^2. FLASH Average Recurrence Intervals maxed out at over a 200-year rainfall event at the 6-hour duration.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 13, 12:51 PM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 13, 12:51 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
151 PM EDT Thu Jul 13 2023
.SYNOPSIS...
Increasing moisture, and the approach of a front from the Ohio
Valley, will result in a a chance for thunderstorms this
afternoon into tonight. The overall weather pattered favors
scattered mainly afternoon and evening showers and thunderstorms
through the upcoming weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 100 PM EDT Thursday...
Isolated severe storms possible later this afternoon into
tonight...
Main focus continues to be the threat of strong to isolated severe
convective development later this afternoon into tonight as an upper
disturbance pushes eastward across the TN and Ohio valleys ahead of
a frontal boundary. CAMs lack some consensus on coverage though
mostly agree on some initial triggering along the Blue Ridge earlier
this afternoon, which are starting to see signs of in recent radar
analysis, then a bit more organized cluster of storms by this
evening into the overnight. RAP progged SBCAPE looks to be in the
2500-3000 J/kg range for much of the area and with marginal deep
layer bulk shear of about 30-35 kts some isolated severe development
is possible with the main threat of strong to damaging wind.
Downdrafts could be aided by hydrometeor loading with increasing
PWATs of 1.75-2 inches as moisture advection kicks in from the SW.
Heavy rainfall from efficient precip producers and an isolated
flooding threat will also be possible especially if there are some
training storms which may occur given not much directional shear.
Some patchy or areas of fog may develop late tonight into Friday
morning especially where any low level moisture is increased from
what convection occurs late today/tonight and if winds lax.
Friday afternoon could have a bit more instability present, though
the bulk shear looks a bit less or more confined to the eastern CWA.
Will advertise some decent chance to likely pops for scattered
shower and storm potential with a few strong to severe possible but
not as great of a threat as today.
Forecast confidence is medium to high.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 100 PM EDT Thursday...
Scattered showers and storms possible for the weekend
with the greater chance Saturday...
We should see a diminishing trend to convection Friday night as the
front and moisture axis pushes southward, though this axis looks to
have a northward surge ahead of the next amplifying shortwave set to
influence the area Saturday afternoon into night. Have increasing
pops accordingly. As the moisture and instability could be more
limited for Sunday with the progression of the cold front, the upper
trough axis remains west of the area so we could still have weak
upper forcing to aid any diurnally driven convection and am
advertising mainly general chance pops.
Max temps for the weekend look to be generally near climo norms,
then a bit cooler in the mountains for Sunday as the aforementioned
front pushes eastward.
Forecast confidence is high.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 1130 AM EDT Thursday...
Confidence is moderate for increasing chances of showers and
thunderstorms towards the middle of the week.
The overall synoptic pattern throughout this week will feature a
large upper level ridge in the southwestern United States and
ongoing troughs moving across southeastern Canada and the Great
Lakes. The Mid Atlantic will thus reside in a persistent west to
northwest flow aloft. With a cold front departing offshore on
Monday, that day appears to be the driest of this week as weak high
pressure crosses the Appalachian Mountains. However, another cold
front should approach by Tuesday to bring increasing chances of
showers and thunderstorms. The frontal boundary could stall across
southwest Virginia on Wednesday and linger into Thursday, which
would keep conditions unsettled with daily chances of
convection.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 140 PM EDT Thursday...
Afternoon cu field near 3-5 kft with showers and thunderstorms
that could continue into the overnight. Could have reduced vsbys
and VRB gusts with any storms. Late tonight into Friday
morning, there could be some fog development and further reduced
vsbys along with cigs lowering to IFR or possibly lower. Cigs
could have improvement after about 15z though may linger in the
MVFR zone. Winds generally west to SW under 10 kts and some
sites could go light to calm tonight/Friday morning.
Confidence in the above aviation scenario is moderate.
EXTENDED AVIATION OUTLOOK...
The weather pattern favors mainly afternoon and evening
scattered showers and thunderstorms through the weekend. Fog
development is also possible each morning through the weekend
and into early next week.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...BMG/AB
NEAR TERM...AB
SHORT TERM...AB
LONG TERM...PW
AVIATION...BMG/ABHazardous weather outlook, Jul 13, 1:19 PM EST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
219 PM EDT Thu Jul 13 2023
WVZ042>044-507-508-141830-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
219 PM EDT Thu Jul 13 2023
...SEVERE THUNDERSTORM WATCH 482 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Severe storms are possible this afternoon and evening, with the main
threat being damaging winds. Heavy rainfall could lead to localized
flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Heavy rain from thunderstorms may result in localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
141830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
219 PM EDT Thu Jul 13 2023
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Severe storms are possible this afternoon and evening, with the main
threat being damaging winds. Heavy rainfall could lead to localized
flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Heavy rain from thunderstorms may result in localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Special weather statement, Jul 13, 2:00 PM EST, 1 hour before
Special Weather Statement
National Weather Service BLACKSBURG VA
300 PM EDT Thu Jul 13 2023
VAZ020-131915-
Bath VA-
300 PM EDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of
southeastern Bath County through 315 PM EDT...
At 300 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nimrod Hall, or near Warm Springs, moving southeast at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Millboro...
and Nimrod Hall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern West Virginia.
&&
LAT...LON 3801 7955 3789 7964 3796 7980 3804 7977
TIME...MOT...LOC 1900Z 297DEG 18KT 3798 7973
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
DSSpecial weather statement, Jul 13, 2:11 PM EST, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
311 PM EDT Thu Jul 13 2023
NCZ003-VAZ016-131930-
Surry NC-Carroll VA-
311 PM EDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of
north central Surry and south central Carroll Counties through 330 PM
EDT...
At 311 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cana, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Airy...
Cana...
Lambsburg...
Pine Ridge...
and Toast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3649 8081 3661 8080 3664 8061 3662 8062
3660 8062 3658 8061 3656 8061 3655 8055
3652 8053
TIME...MOT...LOC 1911Z 295DEG 9KT 3656 8072
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DSSpecial weather statement, Jul 13, 2:27 PM EST, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
327 PM EDT Thu Jul 13 2023
WVZ508-131945-
Western Greenbrier WV-
327 PM EDT Thu Jul 13 2023
...Strong thunderstorms will impact portions of
north central Greenbrier County through 345 PM EDT...
At 327 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Camden-On-gauley to near
Richwood. Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of
north central Greenbrier County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern West Virginia.
&&
LAT...LON 3822 8036 3820 8036 3811 8054 3815 8061
3827 8044
TIME...MOT...LOC 1927Z 286DEG 27KT 3829 8045 3822 8064
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DSSpecial weather statement, Jul 13, 2:31 PM EST, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
331 PM EDT Thu Jul 13 2023
VAZ034-035-045-132000-
Amherst VA-Campbell VA-Bedford VA-
331 PM EDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of
north central Campbell, northeastern Bedford, and southwestern
Amherst Counties and the City of Lynchburg through 400 PM EDT...
At 331 PM EDT, Doppler radar was tracking a strong thunderstorm over
Coleman Falls, or over Big Island, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lynchburg...
Big Island...
Forest...
Coleman Falls...
Madison Heights...
Boonsboro...
and Snowden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3764 7912 3735 7906 3732 7924 3742 7949
3756 7945 3756 7944 3757 7943 3758 7945
3762 7944 3762 7943 3763 7942 3763 7940
3766 7936
TIME...MOT...LOC 1931Z 273DEG 21KT 3753 7933
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DSSpecial weather statement, Jul 13, 2:43 PM EST, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
343 PM EDT Thu Jul 13 2023
NCZ003-004-VAZ032-132015-
Stokes NC-Surry NC-Patrick VA-
343 PM EDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of
northeastern Surry, northwestern Stokes and southwestern Patrick
Counties through 415 PM EDT...
At 342 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mount Airy, moving southeast at 15 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Airy...
Flat Rock...
Pilot Mountain...
Francisco...
Pilot Mountain State Park...
Toast...
and Woodville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3649 8070 3656 8066 3656 8061 3659 8061
3660 8062 3662 8062 3655 8033 3632 8048
TIME...MOT...LOC 1942Z 295DEG 15KT 3650 8061
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SHSpecial weather statement, Jul 13, 2:50 PM EST, 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
350 PM EDT Thu Jul 13 2023
VAZ015-016-132015-
Grayson VA-Carroll VA-
350 PM EDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of
west central Carroll and northeastern Grayson Counties and the City
of Galax through 415 PM EDT...
At 349 PM EDT, Doppler radar was tracking a strong thunderstorm near
Spring Valley, or near Independence, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Galax...
Fries...
Byllesby...
Woodlawn...
and Spring Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3670 8117 3681 8103 3684 8088 3667 8074
3662 8112
TIME...MOT...LOC 1949Z 241DEG 23KT 3669 8108
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
SHHeavy Rain, Lynchburg (C)
- When
- July 13, 3:00 PM EST to 9:00 PM EST
- Where
- Lynchburg (C) County, 3.74 mi NW of Lyh Ivy Hill Arpt
- Reported by
- Mesonet
- Coordinates
- 37.442, -79.263
A personal weather station (Weather Underground: KVALYNCH106) recorded 4.86 inches during multiple rounds of thunderstorm activity within a 6 hour period, which is about a 100-year Average Recurrence Interval (ARI) event per NOAA Atlas 14 Point Precipitation Frequency estimates. The storm total for this location was around 5.90 inches, which persisted into the early hours of the 14th, which is between a 50- and a 100-year ARI.
Flash Flood, Lynchburg (C)
- When
- July 13, 5:40 PM EST to 11:45 PM EST
- Where
- Lynchburg (C) County, 1.64 mi SSW of Lynchburg to 1.63 mi SSW of Lynchburg
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.399, -79.163
Runoff from up to 6 inches of rainfall resulted in over one foot of flowing water along Fort Avenue. Several cars were inundated up to their windows by the flooding, with water entering the passenger compartments. The road was closed until flooding receded. No damage was reported to the road.
Flash Flood, Lynchburg (C)
- When
- July 13, 5:40 PM EST to 11:00 PM EST
- Where
- Lynchburg (C) County, 1.59 mi SE of Blue Ridge Farms to 1.39 mi E of Lyh Ivy Hill Arpt
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.406, -79.177
Heavy rainfall was widespread across the City of Lynchburg, with rates observed as high as 5 inches per hour at times. The rainfall overwhelmed storm water drains, causing heavy runoff to flow down roads and across properties within the city. Flash flooding occurred on several roads within the city, causing them to be impassible until the flooding receded. These roads include the 2500 block of Carroll Avenue, Old Campbell Avenue, Otey Street, Oakley Avenue at Wythe Road, Kemper Street, McConville Road.
Flash Flood, Lynchburg (C)
- When
- July 13, 5:45 PM EST to 9:00 PM EST
- Where
- Lynchburg (C) County, 1.59 mi ESE of Lyh Ivy Hill Arpt to 1.62 mi ESE of Lyh Ivy Hill Arpt
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.389, -79.195
A tributary of Blackwater Creek was observed overflowing its banks and flowing across Greenwood Drive at least 6 inches deep. No damage was reported to the roadway, and it was passable to traffic after the flooding receded.
Flash Flood, Lynchburg (C)
- When
- July 13, 5:45 PM EST to 9:00 PM EST
- Where
- Lynchburg (C) County, 1.38 mi SE of Lyh Ivy Hill Arpt to 1.45 mi SE of Lyh Ivy Hill Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 37.387, -79.201
Blackwater Creek was observed well out of its banks and flowing over one foot deep across much of Sandusky Park, including the parking lot. No significant damage was reported to the park, except for cleanup of the debris.
Flash Flood, Campbell
- When
- July 13, 7:15 PM EST to July 14, 11:30 PM EST
- Where
- Campbell County, 0.81 mi ENE of Posm to 0.87 mi ENE of Posm
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 37.384, -79.066
Staff at the Campbell County 911 Center reported that Moores County Store in Concord, VA is flooded. Three to four feet of water was observed flowing through the store and the adjacent portion of Richmond Highway.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Missouri, July 13 to 14, 20231 death · $260,000 · 74 kt wind · 37 events
- Excessive Heat in Louisiana, July 13, 20231 death · 6 events
- Flash Flooding and Damaging Winds in Mississippi, July 13, 2023$3.7 million · 11 events
- Hail in Minnesota, July 13, 2023$1.0 million · 3 in hail · 17 events
- Hail and Damaging Winds in Minnesota, July 13, 2023$648,000 · 2.75 in hail · 18 events
- Hail and Damaging Winds in New York, July 13, 2023$624,000 · 51 kt wind · 16 events
- Tornado and Damaging Winds in Vermont, July 13, 20231 injured · $360,000 · EF0 · 19 events
- Hail and Damaging Winds in Pennsylvania, July 13, 2023$186,000 · 1.25 in hail · 36 events
- Flash Flooding in Vermont, July 13 to 19, 2023$400,000 · 4 events
- Hail and Damaging Winds in Virginia, July 13, 2023$92,000 · 1 in hail · 33 events
- Flash Flooding and Flooding in New York, July 13 to 15, 20231 injured · 1.25 in hail · 68 events
- Hail in South Dakota, July 13, 2023$120,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1127226, 1125471, 1127222, 1127205, 1127210, 1125479.